NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, May 28, 2015
Skin Care and Diseases
Does your feet swell with sun poison and is there anything that can be done?
Swelling of the feet is not usually a symptom of sun poisoning.
It can be a symptom of a severe sunburn on the feet which causes edema or swelling-a hallmark of a severe sunburn. This occurs when not enough sunscreen in applied to the tops of the feet or if sunscreen washes off after walking the in water or through sand. The swelling resulting from sunburn will go away in a day or two. Careful application and re-application of sunscreen will prevent this from recurring.
There are two reactions that commonly are referred to as "sun poisoning". The first is called Polymorphous Light Eruption. Women are more likely to get this than men. It occurs in susceptible individuals when they are exposed to sunlight that is more intense than usual, for example as in the first time you go out in the sun during the summer or when you expose a body part to sunlight that has no prior sunlight exposure. It may also occur if you travel to a higher latitude or lower latitude such as to a country closer to the equator where the sunlight has more strength. Normally the resulting skin-rash reaction heals within 7-10 days with no treatment as long as additional sun exposure is avoided. In the future using sunscreen that protects against UVA and UVB rays is mandatory. (Sunlight is made up of UVA and UVB rays). Make sure the sunscreen protects against both UVB and UVA since these protective agents are more effective in preventing these breakouts.
The second is called Solar Urticaria. It is a rare reaction to sun exposure. This is a true sun allergy. It develops rapidly--moments after exposure, the skin begins to itch, and then becomes red. Wheals or vesicles appear.
The actual mechanism that causes this reaction is unknown, however, antihistamines are effective in treating the reactions of some patients.
Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University